Alert archive / Idaho / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 24, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jul 20, 2017, 2:03 PM MDT for Teton County, Idaho. It was in force for 42 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2017, 2:03 PM MDT (20:03 UTC)
- Expired
- Jul 20, 2017, 2:45 PM MDT
- In force
- 42 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Teton County, ID
The radar
The Pocatello radar (KSFX), 134 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:06 PM MDT | HAIL 0.25 | 3 Wsw Victor, ID | SIZE OBTAINED FROM HAIL REMAINING ON THE GROUND AFTER THE STORM. TIME ESTIMATED BASED ON RADAR. |
| Jul 20, 2:07 PM MDT | HAIL 0.88 | 4 Wsw Victor, ID | HAIL JUST UNDER QUARTER SIZE REPORTED AT THE BASE OF PINE CREEK PASS. |
| Jul 20, 2:07 PM MDT | HAIL 0.88 | 4 Wsw Victor, ID | HAIL JUST UNDER QUARTER SIZE REPORTED AT THE BASE OF PINE CREEK PASS. SECOND REPORT OF PEA SIZE HAIL COMPLETELY COVERING THE GROUND ON PINE CREEK PASS. |
| Jul 20, 2:11 PM MDT | HAIL 0.25 | 2 S Victor, ID | REPORTED NEAR TETON SPRINGS LODGE VIA NWS POCATELLO FACEBOOK PAGE. TIME ESTIMATED BASED ON RADAR. |
| Jul 20, 2:12 PM MDT | HAIL 0.5 | Victor, ID | DIME SIZE HAIL IN VICTOR. TIME ESTIMATED BASED ON RADAR. |
| Jul 20, 2:13 PM MDT | HAIL 0.88 | 2 Se Victor, ID | PUBLIC REPORT POSTED TO NWS POCATELLO FACEBOOK PAGE OF LOTS OF SMALL HAIL, WITH SOME STONES UP TO NICKEL SIZE. GUSTY WINDS AND HEAVY RAIN ALSO REPORTED. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 2227 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
874
WUUS55 KPIH 202003
SVRPIH
IDC081-202045-
/O.NEW.KPIH.SV.W.0024.170720T2003Z-170720T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
203 PM MDT THU JUL 20 2017
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Southern Teton County in eastern Idaho...
* Until 245 PM MDT
* At 202 PM MDT, a severe thunderstorm was located near Victor or 9
miles southwest of Driggs, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Driggs, Victor and Pine Creek Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4352 11106 4353 11107 4352 11108 4352 11111
4355 11114 4354 11121 4356 11122 4361 11123
4362 11125 4362 11133 4363 11134 4385 11105
4353 11104
TIME...MOT...LOC 2002Z 240DEG 28KT 4360 11119
HAIL...1.00IN
WIND...60MPH
$$
VALLE1 follow-up statement
235
WWUS55 KPIH 202035
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
235 PM MDT THU JUL 20 2017
IDC081-202045-
/O.EXP.KPIH.SV.W.0024.000000T0000Z-170720T2045Z/
Teton ID-
235 PM MDT THU JUL 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TETON COUNTY WILL
EXPIRE AT 245 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 4352 11106 4353 11107 4352 11108 4352 11111
4355 11114 4354 11121 4356 11122 4361 11123
4362 11125 4362 11133 4363 11134 4385 11105
4353 11104
TIME...MOT...LOC 2035Z 240DEG 28KT 4372 11091
$$
VALLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:53 PM MDT, 10 minutes earlier.
Area forecast discussion, Jul 20, 1:53 PM MDT, 10 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 153 PM MDT Thu Jul 20 2017 .DISCUSSION...Monsoonal moisture made a stronger push last night than anticipated. As a result, we've had storms over the Snake Plain into the Magic Valley today. A front is moving through the region this afternoon. Thunderstorms will gradually move off to the east with the front this evening. Could see a stray storm remain over the extreme southeast corner late tonight into early Friday morning. Otherwise, drier air will work back into the region providing dry weather through the weekend. Looks like monsoonal moisture returns to the area next week. This will produce a threat for storms just about every day next week. Valle && .AVIATION...Models have done an extremely poor job handling shower and t-storm activity so far today across the region. Based aviation forecast for this afternoon largely on radar and satellite trends, blending toward model guidance early this eve and tonight. Expecting t-storms to continue for the next several hours near KPIH/KIDA, and through early eve near KDIJ, while KSUN/KBYI remain dry. Coverage should remain isolated to scattered, and do not have confidence on timing/coverage to go higher than VCTS. As usual, the strongest cells could produce gusty/erratic outflow winds and some hail. Otherwise, expecting VFR conditions at all terminals through tonight and throughout Fri. Winds this afternoon will be a bit gusty outside of t-storm activity as reflected in the TAFs. -KSmith/Valle && .FIRE WEATHER...Monsoon moisture slipping into the southeast corner of the state this afternoon and evening, roughly Sublett to Palisades and north to near Island Park will be favorable for isolated dry thunderstorms. The second concern is a surface front moving through Central and Northern Idaho today. Estimate the front will pass Salmon about 1100 hours and Gilmore 1700-1800 hours. Forecast winds have been borderline Red Flag criteria for several model runs, and this morning increased enough to favor issuing a warning for Zone 476 below 6000 feet elevation and Zone 410. In Zone 410 the strongest winds gusting near or a little above 30 mph will favor the Arco Desert and decrease east of Roberts. A low pressure disturbance moving into British Columbia and Alberta on Monday will bring dry westerly winds off the Pacific across southern Idaho and push unstable air out of the state. Some of that unstable air will be just across the border in Nevada and Utah the next few days. Will look for that monsoon moisture to work back into Idaho Monday through Wednesday. Thunderstorms with wetting rains may be possible by next Wednesday. RS && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for IDZ410-476. &&
In the hours before
Special weather statement, Jul 20, 12:15 PM MDT, 1 hour 48 minutes before
Special Weather Statement National Weather Service Pocatello ID 1215 PM MDT THU JUL 20 2017 IDZ017-021-022-201900- South Central Highlands ID-Lower Snake River Plain ID- Eastern Magic Valley ID- 1215 PM MDT THU JUL 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE... NORTHWESTERN BANNOCK...CENTRAL POWER AND SOUTHWESTERN BINGHAM COUNTIES UNTIL 100 PM MDT... At 1214 PM MDT, Doppler radar was tracking a strong thunderstorm near Neeley, moving northeast at 35 mph. Winds in excess of 40 mph and frequent lightning will be possible with this storm. Boaters on American Falls Reservoir should seek shelter now. Locations impacted include... American Falls, Neeley, American Falls Reservoir, Chubbuck, Aberdeen, Fort Hall Buffalo Lodge, Springfield, Pocatello Airport, Sterling and Massacre Rocks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If on or near American Falls Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4262 11303 4282 11327 4316 11266 4293 11239 TIME...MOT...LOC 1814Z 231DEG 31KT 4275 11301 Valle
Special weather statement, Jul 20, 1:02 PM MDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Pocatello ID 102 PM MDT THU JUL 20 2017 IDZ019-201945- Upper Snake Highlands ID- 102 PM MDT THU JUL 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TETON COUNTY UNTIL 145 PM MDT... At 102 PM MDT, Doppler radar was tracking a strong thunderstorm near Tetonia or near Driggs, moving northeast at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Driggs, Felt and Tetonia. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4363 11120 4377 11136 4397 11105 4371 11105 TIME...MOT...LOC 1902Z 229DEG 29KT 4375 11121 VALLE
Special weather statement, Jul 20, 1:47 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Pocatello ID 147 PM MDT THU JUL 20 2017 IDZ021-023-202030- Caribou Highlands ID-Lower Snake River Plain ID- 147 PM MDT THU JUL 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARIBOU... SOUTHEASTERN BONNEVILLE AND SOUTHEASTERN BINGHAM COUNTIES UNTIL 230 PM MDT... At 145 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Chesterfield, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Boaters on Blackfoot Reservoir should seek shelter now. Locations impacted include... Wayan, Chesterfield Reservoir, Blackfoot Reservoir, Cutthroat Trout Campground, Trail Creek Campground and Grays Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If on or near Blackfoot Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4286 11195 4321 11198 4326 11136 4300 11123 TIME...MOT...LOC 1945Z 248DEG 27KT 4298 11186 Valle
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:25 PM MDT | Special Weather Statement | PIH | Caribou | 50 min |
| Jul 20, 4:22 AM MDT | Red Flag Warning | PIH | Bingham, Bonneville, Butte, Clark, Custer, Fremont and 5 more | 17 hr |
| Jul 20, 12:15 PM MDT | Special Weather Statement | PIH | Power | 45 min |
| Jul 20, 1:02 PM MDT | Special Weather Statement | PIH | Teton | 43 min |
| Jul 20, 1:40 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville | 50 min |
| Jul 20, 1:47 PM MDT | Special Weather Statement | PIH | Caribou | 43 min |
| Jul 20, 2:32 PM MDT | Special Weather Statement | PIH | Bonneville | 43 min |
| Jul 20, 3:21 PM MDT | Special Weather Statement | PIH | Caribou | 54 min |
| Jul 20, 4:11 PM MDT | Special Weather Statement | PIH | Caribou | 34 min |
| Jul 20, 4:20 PM MDT | Severe Thunderstorm Warning | PIH | Bear Lake, Caribou | 25 min |
| Jul 20, 4:58 PM MDT | Special Weather Statement | PIH | Caribou | 62 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.